Home About us Current issue Back issues Submission Instructions Advertise Contact Login   

Search Article 
  
Advanced search 
 
Saudi Journal of Kidney Diseases and Transplantation
Users online: 1066 Home Bookmark this page Print this page Email this page Small font sizeDefault font size Increase font size 

CASE REPORT Table of Contents   
Year : 2008  |  Volume : 19  |  Issue : 2  |  Page : 227-231
Bleeding and Thrombosis in a Patient with Secondary Antiphospholipid Syndrome


1 Departments of Nephrology, Internal Medicine, Charles Nicolle Hospital, Tunis, Tunisia
2 Department of Hematology, Charles Nicolle Hospital, Tunis, Tunisia

Correspondence Address:
Hayet Kaaroud
Service de Néphrologie et de Médecine Interne Hôpital Charles Nicolle, Tunis, Boulevard 9 Avril 1938, 1006 BS Tunis
Tunisia
Login to access the Email id


PMID: 18310872

Rights and Permissions

Antiphospholipid antibodies have been associated with occurrence of arterial and venous thrombotic events and fetal loss, which together constitute the antiphospholipid syndrome (APS). However, bleeding is rare in this syndrome. We report a case of systemic lupus erythematosus (SLE) with APS complicated simultaneously by thrombotic and hemorrhagic events. A 34-year-old woman was a known case of diffuse proliferative lupus nephritis associated with APS, on treatment with corticosteroids, cyclophosphamide and anticoagulants. She presented in February 2004 with severe anemia, menorrhagia, gingival bleeding and acute loss of vision in the left eye. Investigations revealed a hematoma in the psoas muscle with thrombosis of the inferior vena cava and occlusion of the retinal vein. Blood tests revealed a strongly positive lupus anticoagulant, factor XI deficiency (35%) and decrease of free protein S (44%). Factor XI inhibitor, anti-prothrombin, and anti-protein S antibodies were absent. The patient was treated with corticosteroids and six pulses of cyclophosphamide, which resulted in a rapid disappearance of bleeding, reduction of hematoma and normalization of hematological abnormalities. She was maintained on corticosteroids, azathioprine and anticoagulant agents were introduced. After a follow-up of 28 months, there was no recurrence of bleeding, the thrombosis had resolved, and there was a decrease in the levels of circulating anticoagulant as well as anticardiolipin antibodies.


[FULL TEXT] [PDF]*
Print this article  Email this article
    

  Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
  Related articles
   Citation Manager
  Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed5974    
    Printed93    
    Emailed0    
    PDF Downloaded826    
    Comments [Add]    
    Cited by others 2    

Recommend this journal